Algebraic & Geometric Topology

Nonsmoothable, locally indicable group actions on the interval

Danny Calegari

Full-text: Open access

Abstract

By the Thurston Stability Theorem, a group of C1 orientation-preserving diffeomorphisms of the closed unit interval is locally indicable. We show that the local order structure of orbits gives a stronger criterion for nonsmoothability that can be used to produce new examples of locally indicable groups of homeomorphisms of the interval that are not conjugate to groups of C1 diffeomorphisms.

Article information

Source
Algebr. Geom. Topol., Volume 8, Number 1 (2008), 609-613.

Dates
Received: 3 December 2007
Revised: 1 March 2008
Accepted: 1 March 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796825

Digital Object Identifier
doi:10.2140/agt.2008.8.609

Mathematical Reviews number (MathSciNet)
MR2443241

Zentralblatt MATH identifier
1154.37015

Subjects
Primary: 37C85: Dynamics of group actions other than Z and R, and foliations [See mainly 22Fxx, and also 57R30, 57Sxx]
Secondary: 37E05: Maps of the interval (piecewise continuous, continuous, smooth)

Keywords
group action smoothable interval Thurston stability theorem order structure

Citation

Calegari, Danny. Nonsmoothable, locally indicable group actions on the interval. Algebr. Geom. Topol. 8 (2008), no. 1, 609--613. doi:10.2140/agt.2008.8.609. https://projecteuclid.org/euclid.agt/1513796825


Export citation

References

  • J Cantwell, L Conlon, An interesting class of $C\sp 1$ foliations, Topology Appl. 126 (2002) 281–297
  • B Deroin, V Kleptsyn, A Navas, Sur la dynamique unidimensionnelle en régularité intermédiaire, Acta Math. 199 (2007) 199–262
  • É Ghys, V Sergiescu, Sur un groupe remarquable de difféomorphismes du cercle, Comment. Math. Helv. 62 (1987) 185–239
  • S Hurder, Entropy and dynamics of $C^1$ foliations preprint available at http://www.math.uic.edu/\char'176hurder
  • A Navas, On the dynamics of (left) orderable groups
  • A Navas, Grupos de difeomorfismos del círculo, Ensaios Matemáticos (2007)
  • F Sergeraert, Feuilletages et difféomorphismes infiniment tangents à l'identité, Invent. Math. 39 (1977) 253–275
  • W P Thurston, A generalization of the Reeb stability theorem, Topology 13 (1974) 347–352